Hail, Las Animas
- When
- August 20, 4:30 PM MST to 4:35 PM MST
- Where
- Las Animas County, 5 mi SE of Kim
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.200, -103.283
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 20, 2:00 PM MST, 2 hours 30 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 300 PM MDT TUE AUG 20 2002 PRECIP CHANCES THE CONCERN. CURRENTLY...S/W TROUGH AXIS EXTENDS FROM NRN CO SOUTHWEST INTO NERN AZ...WITH MCV CENTER OVER THE TEX PANHANDLE. ISOLATED -TSRA OVER MUCH OF THE AREA...THOUGH BEST UPWARD MOTION SEEMS TO BE NORTH AND SE OF THE CWFA. LOW LEVEL WINDS ALONG THE I-25 CORRIDOR BEGINNING TO VEER TO THE WEST...WHICH MAY TEND TO LIMIT COVERAGE OF -TSRA OVER THE PLAINS. TONIGHT...CONTINUED THE BROAD BRUSH OF LOW POPS MOST AREAS WITH S/W MOVING ACROSS AND MODERATE AMOUNT OF INSTABILITY IN PLACE. PLAINS POPS A LITTLE QUESTIONABLE...BUT WITH CAPES OVER 1000 J/KG AND STORMS FIRING EAST OF KTAD...ANY OUTFLOW BOUNDARIES MAY BE SUFFICIENT TO INITIATE NEW CONVECTION FARTHER NORTH. MIGHT SEE THINGS LAST A LITTLE PAST SUNSET AS TROUGH MOVES ACROSS. WED/WED NIGHT...WESTERLY FLOW AND SUBSIDENCE IN WAKE OF DEPARTING TROUGH SHOULD SERVE TO DIMINISH -TSRA CHANCES MOST AREAS. LEFT SOME ISOLATED STORMS IN THE MTN ZONES...BUT STILL LOOKS DRY FOR THE PLAINS AS LEE TROUGH GETS SHOVED EWRD TOWARD KS. 700 MB TEMPS WARM SOME AND WITH DOWNSLOPE SHOULD SEE READINGS ON THE PLAINS CLIMB. GUIDANCE MAY END UP TOO COOL BY A DEGREE OR 2. CURRENT GRIDS ON TRACK. THU...NEXT WEAK BOUNDARY SAGS INTO NERN CO...WITH ETA AS USUAL MORE AGGRESSIVE THAN AVN IN SOUTHWARD PUSH. SHOULD BE ENOUGH FORCING AND MOISTURE RETURN TO KEEP AT LEAST ISOLATED STORMS IN THE ERN MTNS AND PLAINS. WAS TEMPTED TO REMOVE POPS FARTHER WEST...BUT STILL SOME RESIDUAL MOISTURE AROUND TO WARREN THE CONTINUATION OF ISOLD MENTION. MAX TEMPS TOUGH WITH FROPA...BUT WILL LEAN TOWARD THE WARM SIDE GIVEN COOL BIAS OF GUIDANCE THIS SUMMER FOLLOWING FRONTAL PASSAGES. FRI-TUE...AVN/GFS MAINTAIN LOW LEVEL EASTERLY FLOW WITH WRLY FLOW ALOFT...THOUGH 12Z AVN KEEPS COOL SURFACE HIGH OVER THE UPPER MIDWEST WEAKER AND FARTHER NE ON SAT/SUN THAN 00Z GFS. SET-UP STILL LOOKS OK FOR TSRA CHANCES ERN MTNS AND PLAINS...THOUGH MUCH DEPENDS ON THE STRENGTH OF ANY UPSLOPE SURGES. FARTHER WEST...CANT RULE OUT AN ISOLD -TSRA...THOUGH WITH WRLY FLOW...DEEPER MOISTURE WILL BE SHUNTED WELL SOUTH ONCE AGAIN. OVERALL...CURRENT GRIDS LOOK PRETTY GOOD AND WILL ONLY MAKE SOME MINOR ADJUSTMENTS. .PUB...NONE. PETERSEN
COZ058>089-093>099-202000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT TUE AUG 20 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION IS NOT ANTICIPATED... AN UPPER LEVEL WEATHER SYSTEM...COMBINED WITH MOISTURE IN PLACE ACROSS COLORADO...WILL BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH THIS EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED. THE MAIN THREATS FROM STORMS TODAY WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH. A FEW SHOWERS AND THUNDERSTORMS MAY LINGER UNTIL MIDNIGHT OVER THE EASTERN PLAINS AND CENTRAL MOUNTAINS...OTHERWISE MOST ACTIVITY WILL DIMINISH QUICKLY AFTER SUNSET.
The Pueblo radar (KPUX), 161 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312551, 5312552.